Alert archive / Washington / Red Flag Warnings in 2024

Red Flag Warning 1, NWS Spokane, WA

June 22, 202412 counties in Washington

NWS Spokane, WA issued this red flag warning at Jun 22, 2024, 12:54 PM PDT for 12 counties in Washington. It took effect at Jun 23, 2024, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2024, 12:54 PM PDT (19:54 UTC)
In effect from
Jun 23, 2024, 1:00 PM PDT
Expired
Jun 23, 2024, 8:00 PM PDT
In force
7 hr
Issued by
NWS Spokane, WA

Counties Adams County, WA, Asotin County, WA, Chelan County, WA, Columbia County, WA, Douglas County, WA, Ferry County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 80 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2727 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

616 
WWUS86 KOTX 221954
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
1254 PM PDT Sat Jun 22 2024

...DRY AND BREEZY CONDITIONS SUNDAY...

.A strong dry cold front on Sunday will produce gusty winds and
low relative humidity.

WAZ705-706-222100-
/O.CAN.KOTX.FW.A.0001.240623T2000Z-240624T0300Z/
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-
1254 PM PDT Sat Jun 22 2024

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE WATERVILLE PLATEAU AND WENATCHEE AREA...

The National Weather Service in Spokane has cancelled the Fire
Weather Watch.

Winds and relative humidity will not reach critical thresholds.
Winds will be west 15 to 20 mph with gusts up to 40 mph and 
humidities will be 20 to 25%.

$$

WAZ702-707>709-231915-
/O.UPG.KOTX.FW.A.0001.240623T2000Z-240624T0300Z/
/O.NEW.KOTX.FW.W.0001.240623T2000Z-240624T0300Z/
Colville Reservation (Zone 702)-Western Columbia Basin (Zone 707)-
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
1254 PM PDT Sat Jun 22 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF CENTRAL AND 
EASTERN WASHINGTON......

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM to 8 PM PDT Sunday. The Fire Weather Watch is no longer
in effect.

* Affected Area: Fire Weather Zone 702 Colville Reservation, Fire
  Weather Zone 707 Western Columbia Basin, Fire Weather Zone 708
  Eastern Columbia Basin- Palouse- Spokane Area and Fire Weather
  Zone 709 Lower Palouse- Snake River.

* Winds: Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidities: 12 to 20 percent.

* Impacts: Any new or existing fires will have the potential to
  spread rapidly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
330 
WWUS86 KOTX 230258
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
758 PM PDT Sat Jun 22 2024

...DRY AND BREEZY CONDITIONS SUNDAY...

.A strong dry cold front on Sunday will produce gusty winds and
low relative humidity.

WAZ703-705-706-231900-
/O.EXA.KOTX.FW.W.0001.240623T2000Z-240624T0300Z/
Okanogan Valley (Zone 703)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-
758 PM PDT Sat Jun 22 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL WASHINGTON...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM to 8 PM PDT Sunday.

* Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 
  703), Fire Weather Zone 705 Foothills of Central Washington 
  Cascades (Zone 705) and Fire Weather Zone 706 Waterville 
  Plateau (Zone 706).

* Winds: West 20 to 30 mph with gusts up to 45 mph.

* Relative Humidities: 12 to 22 percent.

* Impacts: Any new or existing fires will have the potential to
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WAZ702-707>709-231900-
/O.CON.KOTX.FW.W.0001.240623T2000Z-240624T0300Z/
Colville Reservation (Zone 702)-Western Columbia Basin (Zone 707)-
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
758 PM PDT Sat Jun 22 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM PDT
SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF CENTRAL
AND EASTERN WASHINGTON...

* Affected Area: Fire Weather Zone 702 Colville Reservation 
  (Zone 702), Fire Weather Zone 707 Western Columbia Basin (Zone 
  707), Fire Weather Zone 708 Eastern Columbia Basin  -Palouse  -
  Spokane Area (Zone 708) and Fire Weather Zone 709 Lower 
  Palouse  -Snake River (Zone 709).

* Winds: West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidities: 11 to 20 percent.

* Impacts: Any new or existing fires will have the potential to
  spread rapidly.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
959 
WWUS86 KOTX 231304
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
604 AM PDT Sun Jun 23 2024

...DRY AND BREEZY CONDITIONS TODAY...

.A strong dry cold front passing through today will produce gusty
winds and low relative humidity.

WAZ702-703-705>709-232115-
/O.CON.KOTX.FW.W.0001.240623T2000Z-240624T0300Z/
Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)-
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
604 AM PDT Sun Jun 23 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
PORTIONS OF CENTRAL AND EASTERN WASHINGTON...

* Affected Area: Fire Weather Zone 702 Colville Reservation, Fire
  Weather Zone 703 Okanogan Valley, Fire Weather Zone 705
  Foothills of Central Washington Cascades, Fire Weather Zone 706
  Waterville Plateau, Fire Weather Zone 707 Western Columbia
  Basin, Fire Weather Zone 708 Eastern Columbia Basin - Palouse -
  Spokane Area and Fire Weather Zone 709 Lower Palouse - Snake 
  River.

* Winds: West 20 to 30 mph with gusts up to 45 mph.

* Relative Humidities: 15 to 25 percent.

* Impacts: Any new or existing fires will have the potential to
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
878 
WWUS86 KOTX 231422
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
722 AM PDT Sun Jun 23 2024

...DRY AND BREEZY CONDITIONS TODAY...

.A strong dry cold front passing through today will produce gusty
winds and low relative humidity.

WAZ702-703-705>709-240300-
/O.CON.KOTX.FW.W.0001.240623T2000Z-240624T0300Z/
Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)-
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
722 AM PDT Sun Jun 23 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
PORTIONS OF CENTRAL AND EASTERN WASHINGTON...

* Affected Area: Fire Weather Zone 702 Colville Reservation, Fire
  Weather Zone 703 Okanogan Valley, Fire Weather Zone 705
  Foothills of Central Washington Cascades, Fire Weather Zone 706
  Waterville Plateau, Fire Weather Zone 707 Western Columbia
  Basin, Fire Weather Zone 708 Eastern Columbia Basin -Palouse -
  Spokane Area and Fire Weather Zone 709 Lower Palouse -Snake 
  River.

* Winds: West 15 to 30 mph with gusts up to 45 mph.

* Relative Humidities: 11 to 22 percent.

* Impacts: Any new or existing fires will have the potential to
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
239 
WWUS86 KOTX 240308
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
808 PM PDT Sun Jun 23 2024


WAZ702-703-705>709-240415-
/O.EXP.KOTX.FW.W.0001.000000T0000Z-240624T0300Z/
Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)-
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
808 PM PDT Sun Jun 23 2024

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY...

Relative humidities are rising above critical values as 
temperatures fall with sunset. Winds remain breezy in some areas,
but these will also decline soon. Therefore, the red flag warning
has been allowed to expire.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jun 22, 10:47 AM PDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 22, 10:47 AM PDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1047 AM PDT Sat Jun 22 2024

.SYNOPSIS...
Warm and dry conditions will occur into Saturday with temperatures
warming into the 80s and 90s. A dry cold front on Sunday will
create elevated to critical fire weather concerns over portions of
central and eastern Washington with widespread breezy to windy
conditions. This will likely be followed by temperatures cooling
back down towards normal values by Monday. Another warm up arrives
on Tuesday and Wednesday before the next weather system arrives
on Thursday.

&&

.DISCUSSION...

Today through Sunday night: A layer of mid- to high-level clouds
passing through this morning will give way to clear skies by the
afternoon as a ridge of high pressure continues to strengthen over
us. Temperatures will be 3 to 5 degrees warmer today than they were
yesterday, ranging from the low 80s to upper 90s across the region.
These will be the warmest conditions we've seen yet this season, so
remember to stay hydrated and take breaks in the shade or in air
conditioning as needed if you're spending time outdoors!

Heading into tonight the ridge will shift eastward into Montana as a
trough approaches the coastline of British Columbia just to our
north. Winds will pick up as our region gets caught under the
pressure gradient between the incoming trough and the departing
ridge. Sustained westerly winds of 10 to 25 mph and gusts of 30 to
45 mph are expected.

In addition, early Sunday morning a dry cold front will sweep
through the Inland Northwest, ushering in cooler, drier air.
Relative humidity values will drop to 12 to 25 percent behind the
front with the driest areas being the Columbia Basin into the
Palouse, the West Plains, and South Stevens, Pend Orielle, and Ferry
Counties. With the combination of gusty winds through the day on
Sunday and a dry airmass in place across Central and Eastern WA, the
primary concern for Sunday will be elevated fire weather conditions.
Rapid fire spread may occur with any new and existing fires. A Fire
Weather Watch has been issued from 1 PM to 8 PM PDT Sunday afternoon
and evening.

The greatest area of uncertainty with this forecast is how low
relative humidity values will drop in the Eastern Cascade Valleys
Sunday afternoon. A marine layer west of the Cascades may seep over
into the eastern valleys keeping relative humidity values above
critical thresholds, but it's hard to say at this point. /Fewkes

Monday through Saturday: After the dry frontal passage on Sunday,
Monday will see temperatures drop a bit further to near seasonal
normal for late June (low to mid 70Fs). The pressure gradient will
relax and breezy winds will taper off throughout the day. Given the
cooler temperatures and lighter winds, the concern for Fire Weather
should decrease as we move into early next week.

Under a zonal westerly flow through Wednesday, the Northwest will
begin to load up the next upper level weather feature. Temperatures
will gradually warm through mid week, however there are still
disagreements in just what will take place Wednesday. The spread in
forecast temperatures is quite large indicating uncertainty in the
strength and timing of an approaching weather disturbance. Current
forecast temperatures is near the 50th percentile which seems
fitting with such a large spread of model solutions. An overwhelming
65% of the ensembles bring a weak trough along the WA/Canadian
border while the remaining model guidance maintains a ridge of high
pressure centered over the Northwest. By Thursday and Friday, there
are much more certain and clear solutions indicating the frontal
system will bring a return to cooler (near seasonal normal)
temperatures and chances for showers/storms across the northern
counties of eastern Washington and north Idaho.

Thunderstorms: Wednesday, Thursday, and Friday the best chances for
thunderstorms will be north of Omak to Deer Park to Spirit Lake. The
far northern communities will see 10-15% chance for thunderstorm
activity in the afternoon and early evening hours each day. For
outdoor events late in the week and into next weekend, Spokane to
Coeur d'Alene has the potential (10% chance) for isolated
thunderstorms in the afternoon and evening hours Friday and
Saturday. There lies uncertainty still. /Dewey

&&

.AVIATION...
18z TAFS: High pressure in place over the region will result in
dry and warm weather this weekend. Today and tonight, winds will
be light at 10 knots or less under thin high clouds above 10k feet
AGL. Sunday, winds will become breezy and gusty out of the
southwest.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS:
High confidence in VFR conditions through 18z Sunday.
-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        88  59  80  48  77  50 /   0   0   0   0   0   0
Coeur d'Alene  85  56  79  47  74  49 /   0   0   0   0   0   0
Pullman        86  58  78  47  74  47 /   0   0   0   0   0   0
Lewiston       96  65  90  55  84  56 /   0   0   0   0   0   0
Colville       86  50  79  41  76  43 /  10  10   0   0   0   0
Sandpoint      82  54  78  46  72  45 /   0   0   0   0   0   0
Kellogg        83  60  76  50  72  51 /   0   0   0   0   0   0
Moses Lake     94  58  83  48  82  51 /   0   0   0   0   0   0
Wenatchee      93  60  78  52  81  55 /   0   0   0   0   0   0
Omak           90  56  84  48  81  52 /  10   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Fire Weather Watch from Sunday afternoon through Sunday evening
     for Colville Reservation (Zone 702)-Eastern Columbia Basin
      -Palouse  -Spokane Area (Zone 708)-Foothills of Central
     Washington Cascades (Zone 705)-Lower Palouse  -Snake River
     (Zone 709)-Waterville Plateau (Zone 706)-Western Columbia
     Basin (Zone 707).

&&

Nearby

Red Flag Warnings in Washington, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.